Indiana, 2024

Drought in Indiana, November 1 to 26, 2024

November 1 to 26, 2024 · NWS LOT · 5 events in 5 counties and zones

Severe drought conditions carried into November from an abnormally dry October. However, frequent bouts of rain improved drought conditions throughout the first few weeks of November.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe drought conditions carried into November from an abnormally dry October. However, frequent bouts of rain improved drought conditions throughout the first few weeks of November. The 4th and 5th were major contributors to the improving conditions with all of northwest Indiana having received anywhere between 1 and 2.5 of rain. The Porter County Airport in Valparaiso recorded 2.25 of rain over those two days and 3.64 for the entire month, 1.2 more than its monthly average.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Oct 31, 6:20 PM EST, 5 hours 40 minutes earlier. Its key messages:

  • Windy and much cooler conditions expected late this afternoon and evening for outdoor activities and trick or treaters.
  • Brief quiet, dry, seasonable stretch tonight through Saturday.
  • Unseasonably warm with periods of widespread rain and some thunderstorms Sunday through Tuesday.
Area forecast discussion, Oct 31, 6:20 PM EST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
620 PM CDT Thu Oct 31 2024

.KEY MESSAGES...

- Windy and much cooler conditions expected late this afternoon
  and evening for outdoor activities and trick or treaters.

- Brief quiet, dry, seasonable stretch tonight through Saturday.

- Unseasonably warm with periods of widespread rain and some
  thunderstorms Sunday through Tuesday.

&&

.DISCUSSION...
Issued at 225 PM CDT Thu Oct 31 2024

Through Friday night:

A surface cold front continues to sweep eastward across the area
early this afternoon. A very narrow (~5 miles wide) band of
showers is accompanying the front, followed by an abrupt and very
gusty (40 to 50 mph) west-southwesterly wind shift. While the
passage of the front marks the end of precipitation for the area
today, temperatures will continue to drop through the 50s and into
the 40s late this afternoon into early this evening. This in
combination with winds gusting 35 to 45 mph will make for a
blustery Halloween evening. Accordingly, be prepared for such
conditions while outdoors and treat-or-treating this evening.

Winds will remain gusty this evening before the winds and gusts
abate overnight as a surface high builds eastward across IA. With
this in mind, we made no changes to the going wind advisory
headline, which remains in effect for northern IL (generally north
of I-80) through 10 pm this evening. Expect temperatures
overnight to bottom out in the lower to mid 30s, with slightly
warmer readings in the city and near Lake Michigan.

Surface high pressure will move overhead during the day Friday.
This will promote light winds and mostly sunny skies for the area.
Temperatures will be more seasonable, with highs expected to to be
in the low to mid 50s. Quiet and cool weather will persist Friday
night, with overnight temperatures once again falling into the low
to mid 30s outside of the city.

KJB

Saturday through Thursday:

A longwave trough digging southeast from the Pacific Northwest
Friday night will phase with a sub-tropical wave over the desert
southwest on Saturday. Deep western CONUS troughing will ensue,
quickly transporting an unseasonably warm airmass and feed of
tropical Gulf of Mexico moisture into the mid-Mississippi River
Valley beginning Sunday. The resulting thermodynamic parameter
space will be quite anomalous for early November, with ensemble
mean PWAT values of around 1.6" at or above record values, and
lower tropospheric temperatures closer to the 95th percentile of
climatology. Adding in the stronger dynamics associated with
the trough, late this weekend through early next week is shaping
up to be a very wet period that should alleviate the growing
drought from the past couple months. The overall message for
northern Illinois into northwest Indiana is for periods of
widespread rain with embedded thunderstorms from late Saturday
night through Tuesday. Additionally, there is a highly
conditional nocturnal severe weather threat late Monday evening
into early Tuesday morning as a strongly forced front encounters
a high-shear/low-CAPE (200-400 J/kg) environment near and
especially west of the western CWA.

The corridor of highest rainfall totals has contracted while
shifting slightly eastward within the broader ensemble suite
(and particularly the GEFS). While the highest totals still
favor just west of the forecast area, the eastward shift now
puts at least the western northwest third of the forecast area
into an area of higher probs in the 3-4" range. Overall flooding
concerns remain muted for the time being, owing to the ongoing
drought as well as the drawn out period of rain with multiple
waves. If we start to see guidance favoring the higher end of
forecast rainfall totals (e.g. 4"+), river rises and some short-
lived localized areal flooding (especially with any
thunderstorms) will become more likely.

Kluber

&&

.AVIATION /00Z TAFS THROUGH 06Z FRIDAY/...
Issued at 620 PM CDT Thu Oct 31 2024

Aviation Forecast Concerns:

- Gusty W winds 30-35 kts gradually diminish tonight, while
  slowly veering more NW late.

- MVFR ceilings 2500-3000 ft linger tonight, scattering early
  Friday morning.

- Winds become light/variable Friday afternoon.

Deep surface low pressure was centered over the Straits of
Mackinac early this evening, with a strong trailing cold front
now east of the terminals across MI/IN and SE IL. Strong low-
level cold advection combined with the tight pressure gradient
around the low continues to produce strong westerly winds across
the terminals, though speeds have decreased a bit from our 40+
kt gusts earlier this afternoon. Still, expecting gusts in the
30-35 kt range from the west early this evening, which will
gradually diminish through the night with winds also slowly
veering more northwest as the low moves off to the northeast of
the Great Lakes region by Friday morning.

Surface high pressure will build quickly into the region Friday,
resulting in NNW winds continuing to diminish and eventually
becoming light and variable Friday afternoon and evening as the
ridge axis moves across the area. Cloud-wise, an extensive area
of MVFR stratus/stratocu will linger behind the departing low
tonight with ceilings in the 2500-3000 foot range, though these
should scatter out toward morning. VFR conditions are then
expected for Friday.

Ratzer

&&

.MARINE...
Issued at 143 PM CDT Thu Oct 31 20248

Gale warning continues through this evening as westerly gales
around 40 kt persist. Improving conditions are expected
overnight as the winds steadily ease as high pressure
overspreads the region. However, high waves (4'+) will persist
across the northwestern IN shores through Friday morning.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 10 PM CDT this evening for ILZ003-ILZ004-
     ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-ILZ020-
     ILZ103-ILZ104-ILZ105-ILZ106.

IN...None.
LM...Gale Warning until 10 PM CDT this evening for the IL and IN
     nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Oct 31, 10:06 PM EST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1006 PM CDT Thu Oct 31 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-020315-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1006 PM CDT Thu Oct 31 2024 /1106 PM EDT Thu Oct 31 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Sunday and Monday...
  Limited Flooding Risk.
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-020315-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1006 PM CDT Thu Oct 31 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves late this evening.
  Hazardous conditions for small craft overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Hazardous conditions for small craft are likely.
Sunday and Monday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Tuesday...
  Hazardous conditions for small craft are likely.

Ogorek

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Benton

When
November 1, 12:00 AM EST to November 26, 7:00 AM EST
Where
Benton forecast zone
Reported by
Drought Monitor
Coordinates
40.606, -87.311 (the zone’s center; the record gives no point)

Drought, Lake

When
November 1, 12:00 AM CST to November 12, 7:00 AM CST
Where
Lake forecast zone
Reported by
Drought Monitor
Coordinates
41.472, -87.376 (the zone’s center; the record gives no point)

Drought, Porter

When
November 1, 12:00 AM CST to November 19, 7:00 AM CST
Where
Porter forecast zone
Reported by
Drought Monitor
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

Drought, Jasper

When
November 1, 12:00 AM CST to November 26, 7:00 AM CST
Where
Jasper forecast zone
Reported by
Drought Monitor
Coordinates
41.023, -87.116 (the zone’s center; the record gives no point)

Drought, Newton

When
November 1, 12:00 AM CST to November 26, 7:00 AM CST
Where
Newton forecast zone
Reported by
Drought Monitor
Coordinates
40.956, -87.397 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223263, 1223260, 1223262, 1223264, 1223265.